Nsaids & Alcohol- A Dangerous Combination
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as Ibuprofen (also called Motrin or Advil) and Naproxen (also called Aleve), are two types of over-the-counter medications taken to help relieve minor pain and inflammation. Acetaminophen, while effective as a mild analgesic and anti-pyretic, does not have the anti-inflammatory properties of the NSAIDs.
The relative ease of access and widespread use of these medications lead many to assume that they are relatively safe drugs. However, like any medication, there are some significant associated health risks—especially when they are misused. Taking these medications with alcohol can result in significant harm.
𝗦𝗶𝗱𝗲 𝗘𝗳𝗳𝗲𝗰𝘁𝘀 𝗮𝗻𝗱 𝗥𝗶𝘀𝗸𝘀 𝗼𝗳 𝗠𝗶𝘅𝗶𝗻𝗴 𝗡𝗦𝗔𝗜𝗗𝘀 𝗮𝗻𝗱 𝗔𝗹𝗰𝗼𝗵𝗼𝗹
Any misuse of acetaminophen or NSAIDs can be harmful. When you add alcohol to the mix, it only increases the potential dangers.
For example, NSAIDs are already associated with some risk of internal bleeding in the stomach. Drinking heavily may cause additional gut irritation and increase this risk. The potential for aspirin-related ulcers is also increased when alcohol is consumed.
Additionally, as NSAIDs are linked to impaired renal function, people with kidney disease should take care not to drink alcohol when taking an NSAID, as doing so may exacerbate this risk. The National Kidney Foundation advises avoiding alcohol when taking any pain medications.
Alcohol also increases the risk of liver damage from acetaminophen. Even having just 3 alcoholic drinks during the day while taking acetaminophen could result in severe liver injury. If you drink heavily and are unable to cut back, talk to your doctor before taking any acetaminophen.
When you are taking acetaminophen or an NSAID in combination with other drugs, different risks are introduced. For example, acetaminophen and certain NSAIDs are often combined with opioids in prescription painkillers. If you drink alcohol while using opioid-containing drugs, you risk extremely slowed breathing, coma, and death.
Though people who consume very little alcohol and only use NSAIDs or acetaminophen occasionally are not likely to experience these potentially serious complications, certain medical conditions (e.g., renal insufficiency, inflammatory bowel disease) or excessive alcohol consumption may make medical emergencies more likely.
It’s important to discuss the risks with your doctor if you suffer from a condition such as kidney disease. And always read the labels on any medications you take and avoid drinking alcohol if the drug advises as much. Finally, avoid mixing medications that contain the same analgesic component, as the combined dose could be problematic.
𝗕𝗿𝗲𝗮𝗸 𝗳𝗿𝗲𝗲 𝗳𝗿𝗼𝗺 𝗮𝗹𝗰𝗼𝗵𝗼𝗹𝗶𝘀𝗺!
𝗟𝗲𝗮𝗿𝗻 𝗵𝗼𝘄 𝗯𝘆 𝗰𝗮𝗹𝗹𝗶𝗻𝗴 𝗔𝗺𝗲𝗿𝗶𝗰𝗮𝗻 𝗔𝗱𝗱𝗶𝗰𝘁𝗶𝗼𝗻 𝗖𝗲𝗻𝘁𝗲𝗿𝘀 𝘁𝗼𝗱𝗮𝘆 𝗮𝘁 𝟴𝟲𝟲-𝟰𝟴𝟰-𝟭𝟳𝟭𝟮
𝗔𝗗𝗗𝗜𝗧𝗜𝗢𝗡𝗔𝗟 𝗜𝗡𝗙𝗢 — 𝗡𝗦𝗔𝗜𝗗𝘀 𝘃𝘀 𝗔𝗖𝗘𝗧𝗔𝗠𝗜𝗡𝗢𝗣𝗛𝗘𝗡
Nonsteroidal anti-inflammatory drugs (NSAIDs) are used to reduce pain and inflammation. Many NSAIDs are available as over the counter remedies, but some require a prescription.
𝗧𝗵𝗲𝗿𝗲 𝗮𝗿𝗲 𝗺𝗮𝗻𝘆 𝗱𝗶𝗳𝗳𝗲𝗿𝗲𝗻𝘁 𝗡𝗦𝗔𝗜𝗗𝘀, 𝗯𝘂𝘁 𝘀𝗼𝗺𝗲 𝗲𝘅𝗮𝗺𝗽𝗹𝗲𝘀 𝗶𝗻𝗰𝗹𝘂𝗱𝗲:
•Acetylsalicylic acid (i.e., aspirin)
•Ibuprofen (Motrin, Advil)
𝗔𝗰𝗲𝘁𝗮𝗺𝗶𝗻𝗼𝗽𝗵𝗲𝗻, a commonly used pain reliever and fever reducer, is not an NSAID. Commonly confused with NSAIDs because they are both indicated for similar uses, acetaminophen works via a different mechanism to relieve aches and pains as well as fever.
Acetaminophen is available in generic form or as an ingredient in a number of brand formulations, including several Tylenol products. It may be purchased as several over-the-counter varieties, but it is also commonly combined with other prescription medications, many of them opioids (e.g., hydrocodone, oxycodone, codeine).
Both NSAIDs and acetaminophen are common components of combination remedies, such as cold or flu medicines. At one point, there were more than 600 medicines available that contained acetaminophen as an active ingredient. It is important to be aware of the active ingredients in all medications you may be taking to avoid accidental acetaminophen toxicity, which can result in severe liver damage.
𝗢𝘃𝗲𝗿-𝘁𝗵𝗲-𝗰𝗼𝘂𝗻𝘁𝗲𝗿 𝗺𝗲𝗱𝗶𝗰𝗮𝘁𝗶𝗼𝗻𝘀 𝘁𝗵𝗮𝘁 𝗰𝗼𝗻𝘁𝗮𝗶𝗻 𝗮𝗰𝗲𝘁𝗮𝗺𝗶𝗻𝗼𝗽𝗵𝗲𝗻 𝗶𝗻𝗰𝗹𝘂𝗱𝗲:
•Alka-Seltzer Plus Cold & Sinus
•Robitussin Cold Cough and Flu
•Sudafed PE Sinus Headache
The generic or store-name equivalents of each of these brand-name medicines also contain acetaminophen. As mentioned, many prescription painkillers (such as Norco, Percocet, and Tylenol No. 3) also contain acetaminophen.
𝗔𝗰𝗲𝘁𝗮𝗺𝗶𝗻𝗼𝗽𝗵𝗲𝗻 𝘁𝗼𝘅𝗶𝗰𝗶𝘁𝘆 𝗰𝗮𝗻 𝗿𝗲𝘀𝘂𝗹𝘁 𝗶𝗻 𝗮𝗰𝘂𝘁𝗲 𝗹𝗶𝘃𝗲𝗿 𝗶𝗻𝗷𝘂𝗿𝘆
When misused, both over-the-counter and prescription-strength acetaminophen-containing medications may easily exceed the recommended maximum dose. Acetaminophen toxicity can result in acute liver injury, which may be more likely to occur should more than one medication containing acetaminophen be taken or when the acetaminophen-containing product is consumed with alcohol.
𝗦𝗶𝗱𝗲 𝗘𝗳𝗳𝗲𝗰𝘁𝘀 𝗼𝗳 𝗣𝗮𝗶𝗻 𝗥𝗲𝗹𝗶𝗲𝘃𝗲𝗿𝘀
When used as directed, NSAIDs and acetaminophen are considered to be relatively safe. As with any drug use, however, there is always a risk of experiencing negative side effects. Side effects range in severity from slight upset stomach to severe liver damage.
𝗣𝗼𝘁𝗲𝗻𝘁𝗶𝗮𝗹 𝘀𝗶𝗱𝗲 𝗲𝗳𝗳𝗲𝗰𝘁𝘀 𝗼𝗳 𝘁𝗵𝗲 𝘃𝗮𝗿𝗶𝗼𝘂𝘀 𝗡𝗦𝗔𝗜𝗗𝘀 𝗶𝗻𝗰𝗹𝘂𝗱𝗲:
•Impaired renal function
•Increased risk of certain cardiovascular events (e.g., heart attack, stroke)
•Elevated blood pressure
NSAIDs have also been associated with more severe problems in some individuals. For example, NSAIDs have been shown to increase the risk of gastrointestinal bleeding (more likely in regular NSAID users).
Additionally, the use of NSAIDs (with the exception of aspirin) is linked to a greater risk of heart attack and stroke. The risk increases the longer the NSAID is used.
NSAIDs also reduce blood flow to the kidneys and should not be used by those with decreased renal function. They may also harm healthy kidneys if they are taken in high enough doses or for a prolonged period of time.
Beyond the risk of liver damage, acetaminophen has a remarkably minimal side effect profile. Some studies support the fact that, at prescribed doses, few serious side effects have arisen in conjunction with acetaminophen use beyond potential allergic skin reactions.
Because of its near-ubiquitous use in both home and clinical settings, Tylenol may seem like a completely benign medication; however, users should exercise caution when taking it, especially when taking more than one medicine. Because acetaminophen is in so many medications, you may take more than recommended without even realizing it, for example by popping a Tylenol and then taking some DayQuil. Exceeding the recommended dose of acetaminophen can result in severe liver injury. Alcohol increases this risk.
Acetaminophen overdose is the most common cause of acute liver failure in the United States. Over 30,000 people each year are sent to the hospital due to liver failure caused by acetaminophen toxicity.
Written by: Editorial Staff
Edited by: Amanda Lautieri
Medically Reviewed by: Scot Thomas, M.D.
Updated on September 26, 2019
Sign up to get the latest on sales, new releases and more …
CALL OUR CUSTOMER SUCCESS TEAM:
Phone: (800) 264-5737
9 a.m. – 5 p.m. EST Monday – Friday.
Super Anti-Aging Nutrition Headquarters:
30100 Telegraph Road, Suite 465
Bingham Farms, MI 48025